Psychosexual counselling, or sex therapy, is an appropriate recommendation especially for men who are experiencing discord with their partner especially if the conflict is related to the man’s ED. Counselling usually consists of 5–20 sessions with counsellor. It is our recommendation that referral doctors treating men with ED make a referral to a psychotherapist or sex therapist who is certified by AASECT (American Association of Sexuality Educators, Counselors and Therapists) of certified sexuality educator.43
One of the first steps is to distinguish between physiological and psychological ED. Determining whether involuntary erections are present is important in eliminating the possibility of psychogenic causes for ED. Obtaining full erections occasionally, such as nocturnal penile tumescence when asleep (that is, when the mind and psychological issues, if any, are less present), tends to suggest that the physical structures are functionally working. Similarly, performance with manual stimulation, as well as any performance anxiety or acute situational ED, may indicate a psychogenic component to ED.
The causes of erectile dysfunction include aging, high blood pressure, diabetes mellitus, cigarette smoking, atherosclerosis (hardening of the arteries), depression, nerve or spinal cord damage, medication side effects, alcoholism or other substance (drug) abuse, pelvic surgery including radical prostatectomy, pelvic radiation, penile/perineal/pelvic trauma such as pelvic fracture, Peyronie's disease (a disorder that causes curvature of the penis and sometimes painful erections), and low testosterone levels.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.